Texas, 2008

Hail in Texas, February 15 to 16, 2008

February 15 to 16, 2008 · NWS SJT · 4 events in 3 counties and zones

A strong upper level low pressure system combined with surface temperatures near the freezing mark resulted in the development of severe thunderstorms across the Big Country that produced large hail. At times, the large hail occurred simultaneously with the freezing rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A strong upper level low pressure system combined with surface temperatures near the freezing mark resulted in the development of severe thunderstorms across the Big Country that produced large hail. At times, the large hail occurred simultaneously with the freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 15, 8:55 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 15, 8:55 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
855 PM CST FRI FEB 15 2008

.UPDATE...

UPDATED FCST TO ISSUE A FREEZING RAIN ADVISORY TO THE SOUTH OF THE
CURRENT WARNING. HAVE HAD REPORTS FROM SCHLEICHER COUNTY OF
DRIZZLE OCCURRING WITH TEMPS AT 31 OR 32 DEGREES. SOME OF THE
HIGHER ELEVATIONS MAY BE ALSO EXPERIENCING LIGHT FREEZING DRIZZLE
OR RAIN. THE BRADY AWOS OB HAS ALSO FLUCTUATED BETWEEN 32 AND
34 RECENTLY AS WELL. THEREFORE, THE ADVISORY WAS ISSUED UNTIL 12Z.
WAA SHOWERS HAVE INCREASED IN COVERAGE AND INTENSITY DURING THE
PAST HOUR OR SO AND WILL BE CLOSELY MONITORED.

LACY

&&

.PREV DISCUSSION... /ISSUED 626 PM CST FRI FEB 15 2008/

UPDATE...

DID AN UPDATE TO THE FORECAST MAINLY ADJUSTING LOW TEMPS DOWN
SLIGHTLY TO ACCOUNT FOR TEMPS THAT WERE BELOW THE PREVIOUS FCST.
LATEST RUC13 SURFACE TEMP FCST BASICALLY CALLS FOR NEARLY STEADY
TEMPERATURES ALL NIGHT WHICH COULD MEAN TROUBLE ACROSS THE BIG
COUNTRY IF THE SIGNIFICANT PRECIP FORECASTED TO DEVELOP LATER
TONIGHT FALLS WHILE TEMPS HOVER AROUND 30 DEGREES. WITH THAT IN
MIND, THE WINTER STORM WARNING IS JUSTIFIED FOR THE BIG COUNTRY
AND NORTHWESTERN PORTIONS OF THE CONCHO VALLEY AND LEFT THAT
UNTOUCHED. STILL ANTICIPATING DEVELOPMENT OF ELEVATED CONVECTION
MAINLY AFTER MIDNIGHT TONIGHT OVER WEST TX AND THEN WILL SPREAD EAST
ACROSS THE REMAINDER OF THE FORECAST AREA THROUGH 18Z SATURDAY.

LACY

PREV DISCUSSION... /ISSUED 550 PM CST FRI FEB 15 2008/

AVIATION...
A COMPLEX WEATHER SCENARIO IS UNFOLDING ACROSS THE REGION. LOW
CLOUDINESS WITH PATCHY FOG CAN BE EXPECTED TONIGHT THROUGH EARLY
SATURDAY AFTERNOON ACROSS WEST CENTRAL TEXAS. CLOUD CEILINGS WILL
MOSTLY RANGE FROM 500-1500 FT. ACROSS THE BIG COUNTRY WHERE
TEMPERATURES ARE AT OR JUST BELOW FREEZING...SOME FREEZING DRIZZLE
AND FREEZING RAIN WILL ALSO OCCUR BEFORE MIDNIGHT. FARTHER TO THE
SOUTH...SCATTERED PATCHES OF RAIN WILL OCCUR EARLY TONIGHT...WITH AN
ISOLATED THUNDERSTORM POSSIBLE. AS A POTENT UPPER LEVEL LOW
APPROACHES FROM THE WEST...SHOWERS AND ELEVATED THUNDERSTORMS WILL
DEVELOP AND BECOME MORE NUMEROUS ACROSS WEST CENTRAL TEXAS...
PRIMARILY BETWEEN 10Z AND 18Z SATURDAY. SOME OF THE STORMS MAY
CONTAIN HAIL. IF TEMPERATURES CAN REMAIN AT OR BELOW FREEZING ACROSS
THE BIG COUNTRY INTO EARLY SATURDAY MORNING...SHOWERS OF FREEZING
RAIN WILL BE POSSIBLE ALONG WITH ELEVATED STORMS. THE STRONGEST
STORMS ON SATURDAY MAY ALSO BE SEVERE WITH A LARGE HAIL THREAT. THE
SHOWERS AND STORMS WILL PUSH EAST OUT OF WEST CENTRAL TEXAS ON
SATURDAY AFTERNOON. CLOUD CEILINGS WILL ALSO LIFT BY LATE AFTERNOON.

PREV DISCUSSION... /ISSUED 358 PM CST FRI FEB 15 2008/

SHORT TERM...
LATEST METAR DATA AND SURFACE ANALYSIS INDICATE TEMPERATURES
ACROSS THE BIG COUNTRY ARE CONTINUING AT OR A COUPLE DEGREES BELOW
FREEZING. SURFACE COLD AIR ADVECTION FROM WESTERN OKLAHOMA CONTINUES
TO PUSH REINFORCING FREEZING TEMPERATURES INTO THE BIG COUNTRY.

LATEST WATER VAPOR LOOP INDICATES THE UPPER-LEVEL CLOSED LOW IS
JUST NOW MOVING ACROSS EXTREME NORTHWESTERN MEXICO NEAR THE
ARIZONA BORDER. OVERNIGHT TONIGHT...RAIN COVERAGE WILL CONTINUE TO
INCREASE AS THIS UPPER-LEVEL DISTURBANCE MOVES CLOSER TO TEXAS.
LATEST MODEL SOUNDINGS CENTERED OVER ABILENE INDICATE THE LOWER
LEVELS WILL CONTINUE TO SATURATE OVERNIGHT AND INTO TOMORROW.

GIVEN THE POTENTIAL FOR CONTINUED ICE ACCUMULATIONS OVER THE BIG
COUNTRY AND THE NORTHWEST CONCHO VALLEY...WE DECIDED TO GO WITH A
WINTER STORM WARNING FOR ICE ACCUMULATIONS UP TO AND INCLUDING 1/4
INCH FOR THOSE COUNTIES TONIGHT THROUGH NOON TOMORROW. CALLS TO
LAW ENFORCEMENT OFFICIALS IN ABILENE EARLIER TODAY INDICATED ROADS
THERE WERE ALREADY BEGINNING TO ICE.

THE UPPER-LEVEL LOW WILL MOVE OVER AND EAST OF WEST CENTRAL TEXAS
TOMORROW AFTERNOON AND EARLY EVENING. RAIN WILL END ACROSS WEST
CENTRAL TEXAS AS THIS SYSTEM MOVES EAST. A DRY PATTERN WILL THEN
BEGIN TO DEVELOP AND CONTINUE INTO THE START ON NEXT WEEK.

LONG TERM...
WILL CONTINUE DRY FORECAST FOR NOW. HOWEVER...MODELS BRING ANOTHER
WEAK COLD FRONT SOUTH OF THE RED RIVER NEXT THURSDAY. IF THIS
FRONT STALLS OVER OUR AREA AS CURRENT MODEL RUNS SUGGEST...WE MAY
HAVE ANOTHER OPPORTUNITY FOR RAIN. OTHERWISE...LOOK FOR
TEMPERATURES NEAR SEASONAL NORMALS THROUGH THE END OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  31  40  34  52 /  80  80  20  10
SAN ANGELO  32  47  36  55 /  80  80  10  10
JUNCTION  37  52  39  61 /  80  80  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 12 PM CST SATURDAY FOR CALLAHAN-COKE-
FISHER-HASKELL-JONES-NOLAN-SHACKELFORD-STERLING-TAYLOR-
THROCKMORTON.

FREEZING RAIN ADVISORY UNTIL 6 AM CST SATURDAY FOR BROWN-COLEMAN-
CONCHO-CROCKETT-IRION-MCCULLOCH-MENARD-RUNNELS-SCHLEICHER-TOM
GREEN.

&&
Hazardous weather outlook, Feb 15, 2:03 PM CST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
203 PM CST FRI FEB 15 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-162015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
203 PM CST FRI FEB 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD PRECIPITATION IS EXPECTED TO DEVELOP TONIGHT AND
CONTINUE INTO SATURDAY ACROSS WEST CENTRAL TEXAS. WITH
TEMPERATURES NEAR FREEZING FOR NORTHERN AREAS TONIGHT... THERE IS
A POSSIBILITY OF FREEZING RAIN FOR AREAS NORTH OF INTERSTATE 20.
ACCUMULATIONS... IF THEY TAKE PLACE... ARE EXPECTED TO BE LIGHT
AND CONFINED TO EXPOSED SURFACES SUCH AS TREES... POWER LINES...
BRIDGES... AND OVERPASSES. HOWEVER...EVEN LIGHT ACCUMULATIONS CAN
CAUSE VERY HAZARDOUS DRIVING CONDITIONS.

IN ADDITION TO THE WINTRY WEATHER... THERE IS ALSO THE POTENTIAL
FOR THUNDERSTORMS ACROSS ALL OF WEST CENTRAL TEXAS TONIGHT. SOME
OF THESE THUNDERSTORMS MAY STRENGTHEN TO SEVERE LEVELS. THE MAIN
HAZARDS ASSOCIATED WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL CONTINUE INTO SATURDAY... AND APPROACH SEVERE
LEVELS WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 15, 9:13 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
913 PM CST FRI FEB 15 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-160515-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON
913 PM CST FRI FEB 15 2008

...HAIL AND FREEZING RAIN MAY OCCUR WITH DEVELOPING THUNDERSTORMS...

NATIONAL WEATHER SERVICE DOPPLER RADAR AT SAN ANGELO INDICATED
SHOWERS AND THUNDERSTORMS QUICKLY DEVELOPING ACROSS CENTRAL AND
NORTHERN PARTS OF WEST CENTRAL TEXAS AT 910 PM. ALL PRECIPITATION
WAS MOVING NORTH AT 35 MPH. THE STRONGEST STORM WAS OVER WESTERN
RUNNELS COUNTY AND LIKELY CONTAINS HAIL TO ONE HALF INCH IN
DIAMATER. THE SHOWERS AND STORMS OVER THE BIG COUNTRY WILL
PRODUCE BRIEF MODERATE TO HEAVY FREEZING RAIN...WHERE TEMPERATURES
ARE AT OR JUST BELOW FREEZING. THIS MAY CAUSE QUICK LOCALIZED
ICE ACCUMULATIONS. THE SHOWERS AND STORMS WILL CONTINUE THROUGH
11 PM.
Special weather statement, Feb 15, 9:40 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
940 PM CST FRI FEB 15 2008

TXZ139-140-160430-
COLEMAN TX-BROWN TX-
940 PM CST FRI FEB 15 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1030 PM CST FOR COLEMAN
AND BROWN COUNTIES...

AT 935 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES SOUTH OF TRICKHAM...OR ABOUT 14
MILES SOUTH OF SANTA ANNA...MOVING NORTH AT 40 MPH. THIS STORM WILL
PRODUCE PEA SIZE HAIL AND FREQUENT LIGHTNING...ALONG WITH BRIEF
VERY HEAVY RAIN.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BANGS AND US-67 NEAR THE COLEMAN-BROWN COUNTY LINE BY 950 PM CST
  THRIFTY AND LAKE BROWNWOOD BY 1005 PM CST

The radar

The Dyess AFB radar (KDYX), 59 km away, was scanning. The volume nearest the first event began at 04:11 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Taylor

When
February 15, 10:10 PM CST to 10:20 PM CST
Where
Taylor County, Tye
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.450, -99.870

A trained spotter reported hail covering the ground. Law enforcement officials reported vehicle accidents along Interstate 20 as a result of hail covering the highway.

Hail, Jones

When
February 15, 10:25 PM CST to 10:35 PM CST
Where
Jones County, 2.71 mi NW of Lanius
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.580, -99.780

Hail, Jones

When
February 15, 10:30 PM CST to 10:35 PM CST
Where
Jones County, 2.15 mi SSW of Abilene
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.520, -99.730

The KTXS TV Station from Abilene reported quarter size hail covering the ground just north of their location on Highway 277.

Hail, Haskell

When
February 16, 4:43 AM CST to 4:47 AM CST
Where
Haskell County, 0.58 mi E of Rule
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.180, -99.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82592, 82593, 82594, 82595.